Unless you’re dealing with a particularly nasty cold, there are few reasons to take both Sudafed and Nyquil at the same time. Both medications come with risks that can be dangerous when combined.
Even so, the two medication combinations seem to be popular among those who have Google. There are over 250,000 search results for the query “can you take nyquil and sudafed together?” And as we all know, what people search for on Google is usually pretty important. But does this mean these two drugs should go hand in hand? Let’s find out!
What is Sudafed?
Sudafed is a brand-name version of the drug pseudoephedrine, which is a type of drug called a “decongestant.” It’s used to treat symptoms of the common cold, like runny nose, congestion, and sneezing. Decongestants are not meant to treat colds or flu, but to treat the uncomfortable symptoms of being sick.
If you have a cold, decongestants won’t make you better, but they might help you feel less miserable. Decongestants work by narrowing blood vessels to decrease swelling and block the “stuffiness” that comes with a cold. They also have a mild stimulant effect that can help you feel more alert and energetic.
What is Nyquil?
Nyquil is a brand-name version of the drug doxylamine, which is a type of drug called an “antihistamine.” It is used to treat sneezing, runny nose, itchy nose, watery eyes, and other symptoms of the common cold. Antihistamines are not meant to treat a cold or the flu but are used to treat the symptoms of being sick. If you have a cold, antihistamines won’t make you better, but they might help you feel less miserable.
Antihistamines work by blocking the actions of histamine, a chemical that your immune system releases during an allergic reaction. They are used to treat symptoms like runny nose, itchy nose, watery eyes, sneezing, and hives.
What happens when you take Sudafed and Nyquil together?
Taking Sudafed and Nyquil together can result in the following negative side effects:
– Headache – Because both drugs can cause headaches, taking them together increases the risk that you’ll get one.
– Dizziness and nausea – These are side effects of both Sudafed and Nyquil.
– Increased blood pressure – This is likely to happen if you take a high dose of Sudafed and a high dose of Nyquil, but it is possible with even regular doses of these drugs.
– Heart palpitations – This is an abnormal pumping or “skipped” beat of the heart. This is more likely with a high dose of either Sudafed or Nyquil.
– Feeling jittery – This is more likely with a high dose of either Sudafed or Nyquil.
Why is it dangerous to take Sudafed and Nyquil together?
The combination of Sudafed and Nyquil increases the risk of the negative side effects listed above. Sudafed and Nyquil are both drugs that are metabolized by the cytochrome P450 pathway, which is the pathway in the liver responsible for breaking down certain drugs.
Therefore, taking the two drugs together can result in “drug-drug interactions” because they are competing to metabolize in the cytochrome P450 pathway. When this happens, one or both drugs can build up in the bloodstream, causing an overdose. Taking a high dose of Sudafed and a high dose of Nyquil can cause an overdose of the drugs, leading to unpredictable and dangerous side effects like irregular heart rate and high blood pressure.
Why You Shouldn’t Mix Sudafed and Nyquil Together?
Mixing Sudafed and Nyquil together can reduce your effectiveness or cause you to miss a dosage of one or both drugs. You should not mix Sudafed and Nyquil together unless a medical professional tells you to do so. For example, you might be told to take Sudafed and Nyquil together if you have an illness that requires you to take both drugs, like a sinus infection or bronchitis. You should not take both drugs together without a doctor’s supervision if you do not have an appropriate condition.
Final Words: Is It Safe to Take Sudafed and Nyquil Together?
Generally, these two drugs are not recommended to be taken together unless a doctor prescribes it. As we have seen above, mixing Sudafed and Nyquil together can lead to side effects such as dizziness and nausea. If you have such symptoms, it is best to discontinue the use of the drugs. If you are taking both Sudafed and Nyquil, it is a good idea to write down when you take each drug so that you don’t take them too close together. If you notice side effects after taking Sudafed and Nyquil together, it is best to discontinue the use of the drugs.